Posted 6/1/2017 9:18 PM (GMT -6)
Hey everyone, this is kevdood, the one who started this thread 3-4 years ago.
Unfortunately I still have hairy tongue after taking flagyl (metronodiazole). It doesn't affect anything other than I have really bad breath. It does excacerbate dry mouth since I have a shag carpet on my tongue. I try not to talk too close to people when my tongue feels dry or gross, I know my breath can get stinky. But after brushing or gum it is fine and I am not self conscious.
I wish I had better news. I have tried just about everything, grapefruit seed extract, antibiotics, probiotics, gentian violet, sucking on pineapple, seeing multiple DR's and Dentists. I even asked one to do a peel to remove my elongated papillae, but it just grew back within a couple weeks. I don't know what flagyl did to me or what sort of imbalance it caused, but I don't think my tongue will go back to normal. That 2 weeks before it grew back was the only time it felt normal for a little while in years (but several taste buds were irritated, and since it came back if was NOT worth it).
I strongly advise against peels or even the one person who said they were using a razor blade, you could cut your tongue very badly.
This condition is not thrush, if a DR tells you that and gives you oral thrush medication, don't waste your time. All the treatments and peels and probiotics won't bring back your smooth tongue.
For me the best has been using toothpastes made for those with drymouth (like sensodyne dry mouth, or other brands) and GENTLY scrub your tongue after brushing and then gargle with some sea salt and warm water before bed (don't swallow). That will generally keep the alongated papillae sloughed off as much as possible.
Life lesson I wish I didn't have to learn....DONT take powerful antibiotics unless you HAVE TO.